AAIC: Long-Term Safety of Bapineuzumab Investigated
Increasing bapineuzumab dose increases risk of amyloid-related imaging abnormalities
WEDNESDAY, July 20 (HealthDay News) -- Bapineuzumab is generally well-tolerated and side effects are mild, although serious adverse events (AE) are seen in 35 percent of treated patients with Alzheimer's disease (AD); and the risk of amyloid-related imaging abnormalities with parenchymal edema or sulcal effusions (ARIA-E) increases with increasing bapineuzumab dose and apolipoprotein E-e4 (ApoE4) allele number, according to two studies presented at the 2011 Alzheimer's Association International Conference, held from July 16 to 21 in Paris.
Stephen Salloway, M.D., from Butler Hospital and Brown University in Providence, R.I., and colleagues monitored the long-term safety of bapineuzumab in 194 patients with AD from two trials, 158 from a 78-week study, and 36 from another study evaluating bapineuzumab subcutaneously. Patients were treated with bapineuzumab every 13 weeks. AEs were reported in 91 percent of patients, were related or possibly related to treatment in 24 percent of patients, and were mostly mild or moderate. Serious AEs were present in 35 percent of participants, of which 6.2 percent were ARIA-Es. The risk of developing ARIA-E decreased with an increasing number of drug infusions.
Reisa Sperling, M.D., M.M.Sc., from Harvard Medical School in Boston, and colleagues investigated the occurrence of ARIA-E in over 2,000 fluid attenuated inversion recovery/magnetic resonance imaging sequences from 262 patients with AD treated with bapineuzumab. ARIA-E was identified in 36 participants, of which eight were considered treatment related. ARIA-E incidence increased with bapineuzumab dose (hazard ratio [HR] per 1.0 mg/kg, 2.25) and the number of ApoE4 alleles (HR per allele, 2.55).
"The risk of ARIA-E increased with bapineuzumab dose and ApoE4 allele number," Sperling and colleagues write.